May 10, 2016 — The FDA has issued a Safety Communication after receiving nearly two-dozen reports of a severe skin reaction from anti-psychotic drugs like Zyprexa.
Patients who develop fever, rash, swollen lymph nodes, or swelling in the face should seek medical attention immediately.
The side effect is potentially deadly. Since 1996, the FDA has received 23 reports of patients on olanzapine who developed a severe skin condition known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).
The condition increases the number of eosinophils, which are infection-fighting white blood cells. This causes inflammation to spread throughout the body. According to the FDA:
“DRESS may start as a rash that can spread to all parts of the body. It can include fever and swollen lymph nodes and a swollen face. … DRESS can result in injury to organs including the liver, kidneys, lungs, heart, or pancreas, and can lead to death.”
The good news is that the side effect appears rare. The FDA has received about one report of DRESS per year. Last year, about 850,000 people took a medication containing olanzapine.
The bad news is that up to 10% of people with DRESS do not survive. The FDA received a report of a patient who died of cardiac arrest, but the patient was on other drugs that may have contributed to the reaction.
Experts do not know what causes DRESS. However, they believe it is an immune response to toxic metabolites of the drug. Medications that contain olanzapine include:
- Zyprexa Zydis
- Zyprexa Relprevv